Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 157, NWS Pueblo, CO

October 11, 1997Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Oct 11, 1997, 11:31 PM MDT for Las Animas County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 11, 1997, 11:31 PM MDT (05:31 UTC)
Expired
Oct 12, 1997, 12:20 AM MDT
In force
49 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 11:31 PM MDTThunderstorm Wind 60Kim, COA severe thunderstorm quickly developed along a line of thunderstorms moving east through southeast Colorado. The high winds seems to be shortlived and a couple of trampolines were damaged and destroyed. No damage to structures was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2617 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 120530 RRA
SVRPUB
COC071-120620-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1131 PM MDT SAT OCT 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 1220 AM MDT
 
* SOME LOCATIONS AFFECTED
  KIM BY 1135 PM
  ACROSS HIGHWAY 160 WEST OF KIM THROUGH 1140 PM...

* AT 1130 PM RADAR SHOWED A SEVERE STORM 5 MILES WEST SOUTHWEST OF
  KIM MOVING NORTHEAST AT 45 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

SCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:36 PM MDT, 8 hours 55 minutes earlier.

Area forecast discussion, Oct 11, 2:36 PM MDT, 8 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT SAT OCT 11 1997

MULTITUDE OF FORECAST PROBLEMS TO CONTEND WITH TONIGHT AS A
STRONG UPPER TROUGH MOVES INTO THE ROCKIES...WITH WINDY
CONDITIONS AND UNSTABLE AIR AHEAD OF IT AND LARGE SCALE ASCENT
AND COOLER AIR MOVING IN WITH THE TROUGH.

AN AREA OF CSI INDUCED PRECIPITATION DEVELOPED OVER THE EASTERN
SAN JUAN MOUNTAINS THIS MORNING...AND THIS AREA HAS WEAKENED AND
SHIFTED EAST.  THIS AREA MAY HOLD TOGETHER THIS EVENING ON THE
ANTICYCLONIC SHEAR OF THE APPROACHING JET...MOVING OUT ONTO THE
PLAINS.  THE AIRMASS IS RELATIVELY DRY...BUT CSI MAY TAKE OFF
WHEN IT MOVES INTO MOISTER AIR FARTHER EAST ON THE PLAINS.

THE IMMEDIATE CONCERNS FOR LATE THIS AFTERNOON AND EVENING ARE
FOR ISALLOBARIC WINDS ON PORTIONS OF THE PLAINS AND THE POTENTIAL
FOR SEVERE WEATHER.  A DEVELOPING SURFACE LOW OVER NORTHERN
COLORADO IS INTENSIFYING WINDS ON THE PLAINS THIS AFTERNOON
...WITH SOME AREAS MEETING HIGH WIND CRITERIA.  THIS LOW SHOULD
LIFT OFF TO THE NORTHEAST BY EARLY THIS EVENING...ALLOWING A
REDUCTION IN THE WIND SPEEDS ON THE PLAINS.  CONCERNING SEVERE
POTENTIAL ON THE PLAINS...IT WILL TAKE SOME SORT OF TRIGGER TO
RELEASE THE INSTABILITY AND ITS HARD TO FIND ANYTHING AT THE
MOMENT.  STILL...IF THE STORMS DO GO...THEY WILL HAVE PLENTY OF
INSTABILITY...NOT TO MENTION THE HELICITY AVAILABLE TO PRODUCE
SUPERCELLS.

IT LOOKS LIKE SNOW SHOULD START IN THE EASTERN SAN JUAN MOUNTAINS
BY MIDNIGHT TONIGHT...THEN SPREAD EAST INTO THE SAN LUIS VALLEY
AND THEN THE SANGRE DE CRISTOS BY LATE TONIGHT.  THE SNOW MODEL
DOES NOT SUPPORT ANYTHING PAST ADVISORY CRITERIA.  THE PIKES PEAK
REGION AND WET MOUNTAINS WILL HAVE TO WAIT UNTIL THE SECOND
PERIOD FOR ANY SIGNIFICANT SNOWFALL.

FWC GUIDANCE FOR TONIGHT LOOKS GENERALLY REASONABLE.  POPS SEEM A
LITTLE HIGH AT COS AND PUB...WITH MAINLY A THREAT OF CONVECTIVE
PRECIPITATION.  ALSO...THE MIN AT COS LOOKS TOO LOW GIVEN THAT
THE FRONT SHOULDN'T COME THROUGH UNTIL AFTER THE FIRST PERIOD.

HAYNES

In the hours before

Local storm report, Oct 11, 10:45 PM MDT, 46 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
1045 PM MDT SAT OCT 11 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0610 PM    HOENE                     CO   0.75 INCH HAIL
10/11/97   LAS ANIMAS                     3-4 INCH BRANCHES DOWN

0615 PM    COLORADO SPRINGS          CO   WIND GUST 74 MPH
10/11/97   EL PASO

0635 PM    COLORADO SPRINGS          CO   WIND DAMAGE
10/11/97   EL PASO                        4 TO 6 INCH TREE LIMBS

0635 PM    WALSENBURG                CO   0.88 INCH HAIL
10/11/97   HUERFANO

0655 PM    LA JUNTA                  CO   1.00 INCH HAIL
10/11/97   OTERO

0700 PM    LA JUNTA                  CO   2.00 INCH HAIL
10/11/97   OTERO

0700 PM    LA JUNTA                  CO   2.75 INCH HAIL
10/11/97   OTERO

0715 PM    2 W LAS ANIMAS            CO   TONADO
10/11/97   BENT                           BARN DESTROYED

0718 PM    2 W LAS ANIMAS            CO   TORNADO
10/11/97   BENT

0727 PM    25 E PUEBLO               CO   0.75 INCH HAIL
10/11/97   PUEBLO

0754 PM    6 E HASWELL               CO   TORNADO
10/11/97   KIOWA

0948 PM    1 S LA JUNTA              CO   0.75 INCH HAIL
10/11/97   OTERO

1033 PM    2 W LAS ANIMAS            CO   1.00 INCH HAIL
10/11/97   BENT

1035 PM    1 W LAS ANIMAS            CO   1.00 INCH HAIL
10/11/97   BENT

1038 PM    2 W LAS ANIMAS            CO   2.50 INCH HAIL
10/11/97   BENT
Special weather statement, Oct 11, 10:50 PM MDT, 41 minutes before
COZ077-120525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1050 PM MDT SAT OCT 11 1997

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN LAS ANIMAS COUNTY...

STRONG THUNDERSTORMS WILL CONTINUE STREAMING RAPIDLY NORTHEAST
ACROSS EASTERN LAS ANIMAS COUNTY THROUGH 1130 PM...PRODUCING BRIEF
HEAVY RAIN...WINDS GUSTING TO 50 MPH...AND HAIL NEARING 3/4 INCH IN
DIAMETER.

AT 1049 PM DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS LOCATED
FROM 15 MILES NORTH NORTHWEST OF KIM TO 10 MILES WEST OF KIM...TO
10 MILES SOUTH OF KIM.  THESE STORMS WERE MOVING NORTHEAST AT 45 MPH.
Special weather statement, Oct 11, 11:13 PM MDT, 18 minutes before
COZ078-120615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1113 PM MDT SAT OCT 11 1997

...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL KIOWA COUNTY...

LOOK FOR STRONG THUNDERSTORMS TO DEVELOP OVER CENTRAL KIOWA COUNTY
THROUGH MIDNIGHT...PRODUCING BRIEF HEAVY RAIN...HAIL TO 1/2
INCH IN DIAMETER...AND GUSTY WINDS.

AT 1112 PM...DOPPLER RADAR SHOWED THESE STORMS FROM NEAR EADS
TO 7 MILES WEST OF EADS.

THESE STORMS WERE MOVING NORTHEAST AT 45 MPH.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 6:19 PM MDTSevere Thunderstorm WarningPUBOtero46 min
Oct 11, 6:25 PM MDTSevere Thunderstorm WarningPUBHuerfano50 min
Oct 11, 7:00 PM MDTSevere Thunderstorm WarningPUBBent, Otero45 min
Oct 11, 7:05 PM MDTTornado WarningPUBBent, Otero45 min
Oct 11, 7:05 PM MDTTornado WarningPUBProwers45 min
Oct 11, 7:28 PM MDTTornado WarningPUBKiowa47 min
Oct 11, 7:31 PM MDTSevere Thunderstorm WarningPUBPueblo49 min
Oct 11, 7:44 PM MDTSevere Thunderstorm WarningPUBHuerfano46 min
Oct 11, 7:59 PM MDTTornado WarningPUBLas Animas46 min
Oct 11, 8:06 PM MDTSevere Thunderstorm WarningPUBPueblo19 min
Oct 11, 8:38 PM MDTSevere Thunderstorm WarningPUBOtero47 min
Oct 11, 8:52 PM MDTTornado WarningPUBLas Animas, Otero58 min
Oct 11, 9:03 PM MDTTornado WarningPUBCrowley47 min
Oct 11, 9:12 PM MDTTornado WarningPUBBent43 min
Oct 11, 9:53 PM MDTSevere Thunderstorm WarningPUBBent, Otero47 min
Oct 11, 10:18 PM MDTSevere Thunderstorm WarningPUBKiowa47 min
Oct 11, 10:40 PM MDTTornado WarningPUBBent50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.